Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

August 9, 2017Deer Lodge County, Montana

NWS Missoula, MT issued this special weather statement at Aug 9, 2017, 4:07 PM MDT for Deer Lodge County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:07 PM MDT (22:07 UTC)
Expired
Aug 9, 2017, 4:45 PM MDT
In force
38 min
Issued by
NWS Missoula, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS85 KMSO 092207
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
407 PM MDT WED AUG 9 2017
 
MTZ006-007-092245-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
407 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE AND
SOUTHEASTERN GRANITE COUNTIES UNTIL 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philipsburg, or 24 miles northwest of Anaconda, moving southeast at
15 mph.

Pea size hail and winds to 40 mph will be possible with this storm 
and could produce hazardous chop on Georgetown Lake.

Locations impacted include...
Philipsburg, Georgetown and Porters Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Georgetown Lake, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4628 11355 4641 11336 4619 11299 4601 11328
TIME...MOT...LOC 2206Z 317DEG 14KT 4630 11339 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:47 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 2:47 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MDT Wed Aug 9 2017

.DISCUSSION...Thunderstorms are beginning to develop this
afternoon  with most of the activity currently in the high
terrain of the southern Bitterroot Mountains and east into the
Beaverhead-Deerlodge NF. Showers in these areas are expected to
last into the evening. There are indications that another
shortwave will move into northwest Montana this evening bringing
thunderstorm chances into tonight. The flow pattern will change
very little the next two days so smoke will remain and
thunderstorm chances return each afternoon.

Moisture is forecast to move into the region as the ridge of high
pressure begins moving east. As we transition to a more
southwesterly flow pattern on Saturday, there may be higher
chances for thunderstorms.

Sunday into early next week, models are coming into better
agreement regarding a pattern change. A large-scale trough off the
West Coast looks to push east over the Northern Rockies. Sunday
looks to be breezy, with a possible cold front and wind shift to
westerly and northwesterly winds. Models do not show much
precipitation with this front, as most of the moisture stays north
in Canada. The exact frontal timing is still in question, as well
as the wind details. But the takeaway is that early next week
could feel a bit cooler and breezier than in past weeks.

&&

.AVIATION...Thunderstorms continue to develop mainly near and
between Salmon, Dillon, and Butte. Storms in these areas will
last through around 10/0300z. A shortwave will move through the
Glacier Region during this evening bring showers and thunderstorms
that could linger into the overnight. Smoke will continue to
reduce visibility throughout the region as smoke increases from
Canada and fires within the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 9, 3:10 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Missoula MT
310 PM MDT WED AUG 9 2017

MTZ007-092145-
Butte/Blackfoot Region MT-
310 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEER LODGE AND SOUTHERN
SILVER BOW COUNTIES UNTIL 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from south of Silver Bow to near Divide. Storms
were re-developing over the mountains with some movement to
the east at 10 mph.

Torrential rainfall, pea size hail and winds to 30 mph will be
possible with these storms. Expect reduced visibility and ponding of
water over Interstate 15 and side roads. Slow down due to the risk
of hydroplaning.

Locations impacted include...
Divide, Janney and Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4574 11237 4574 11246 4576 11250 4568 11255
      4563 11269 4567 11270 4570 11275 4570 11274
      4575 11276 4578 11283 4578 11291 4580 11292
      4580 11296 4596 11293 4590 11241 4585 11243
      4582 11236
TIME...MOT...LOC 2107Z 286DEG 8KT 4598 11272 4560 11279
Special weather statement, Aug 9, 4:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
407 PM MDT WED AUG 9 2017

MTZ006-007-092245-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
407 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE AND
SOUTHEASTERN GRANITE COUNTIES UNTIL 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philipsburg, or 24 miles northwest of Anaconda, moving southeast at
15 mph.

Pea size hail and winds to 40 mph will be possible with this storm
and could produce hazardous chop on Georgetown Lake.

Locations impacted include...
Philipsburg, Georgetown and Porters Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Georgetown Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4628 11355 4641 11336 4619 11299 4601 11328
TIME...MOT...LOC 2206Z 317DEG 14KT 4630 11339

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:10 PM MDTSpecial Weather StatementMSOSilver Bow35 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.